Oh dear ... something else to worry about.
Two men being treated for cancer and leukaemia at Birmingham's Heartlands Hospital died after receiving five times the correct dosage of a medication on 20 July. Apparently the drug (I wonder what) is to alleviate the side-effects of cancer treatment. A doctor and two nurses involved are apparently away from work but have not been suspended, An enquiry is taking place by both the hospital and the coroner. Press report here.
The risk is real. The UKALL 2003 protocol warns "All medical staff involved in the care of patients with leukaemia MUST be aware that the inadvertent administration of vincristine by the intrathecal route is invariably FATAL. Vincristine should NOT BE AVAILABLE when an intrathecal needle is in situ. This protocol has been written to provide separation of intrathecal methotrexate administration from intravenous vincristine administration in time. An additional precaution is that the two drugs should not be administered in the same place ...The single most crucial element in avoiding errors is the appropriate education and training of all personnel involved in the administration of chemotherapy".